Email updates

Keep up to date with the latest news and content from BMC Complementary and Alternative Medicine and BioMed Central.

Open Access Case report

Herbal-drug interaction induced rhabdomyolysis in a liposarcoma patient receiving trabectedin

Sabino Strippoli1, Vito Lorusso1, Anna Albano1 and Michele Guida2*

Author Affiliations

1 Medical Oncology Department National Cancer Research Centre “Giovanni Paolo II”, Bari, Italy

2 National Cancer Research Centre “Giovanni Paolo II”, Via Orazio Flacco, Bari, 65. 70124, Italy

For all author emails, please log on.

BMC Complementary and Alternative Medicine 2013, 13:199  doi:10.1186/1472-6882-13-199

Published: 30 July 2013

Abstract

Background

Rhabdomyolysis is an uncommon side effect of trabectedin which is used for the second line therapy of metastatic sarcoma after anthracycline and ifosfamide failure. This side effect may be due to pharmacokinetic interactions caused by shared mechanisms of metabolism involving the cytochrome P450 (CYP) system in the liver. Here, for the first time in literature, we describe the unexpected onset of heavy toxicity, including rhabdomyolysis, after the fourth course of trabectedin in a patient with retroperitoneal liposarcoma who at the same time was taking an alternative herbal medicine suspected of triggering this adverse event.

Case presentation

This is the case of a 56 year old Caucasian man affected by a relapsed de-differentiated liposarcoma who, after the fourth cycle of second-line chemotherapy with trabectedin, complained of sudden weakness, difficulty walking and diffuse muscle pain necessitating complete bed rest. Upon admission to our ward the patient showed grade (G) 4 pancytopenia and a marked increase in liver lytic enzymes, serum levels of myoglobin, creatine phosphokinase (CPK) and lactate dehydrogenase. No cardiac or kidney function injuries were present. Based on these clinical and laboratory features, our conclusive diagnosis was of rhabdomyolysis induced by trabectedin.

The patient did not report any trauma or muscular overexertion and no co-morbidities were present. He had not received any drugs during treatment with trabectedin, but upon further questioning the patient informed us he had been taking a folk medicine preparation of chokeberry (Aronia melanocarpa) daily during the last course of trabectedin and in the 2 subsequent weeks.

One week after hospitalization and cessation of intake of chokeberry extract, CPK and other markers of myolysis slowly returned to standard range, and the patient noted a progressive recovery of muscle strength.

The patient was discharged on day 14 when a blood transfusion and parenteral hydration gradually lowered general toxicity. Progressive mobilization of the patient was obtained as well as a complete normalization of the laboratory findings.

Conclusions

The level of evidence of drug interaction leading to the adverse event observed in our patient was 2 (probable). Thus our case underlines the importance of understanding rare treatment-related toxicities such as trabectedin-induced rhabdomyolysis and the possible role of the drug-drug interactions in the pathogenesis of this rare side effect. Furthermore, this report draws attention to a potential problem of particular concern, that of nutritional supplements and complementary and alternative drug interactions. These are not widely recognized and can cause treatment failure.

Keywords:
Trabectedin related rhabdomyolysis; Liposarcomas; Drug-drug interactions; Chokeberry (Aronia melanocarpa)-drugs interaction